Fears that giving tPA to those taking aspirin or Plavix might raise risk of brain bleeds largely unfounded, researchers say
THURSDAY, March 14, 2013 (HealthDay News) -- There is little risk of dangerous brain bleeds when giving the clot-busting drug tPA to people suffering a stroke who have been taking certain types of blood thinners, a new study says.
Millions of Americans take aspirin or other blood thinners every day to reduce their risk of blood clots, which can lead to heart attack and stroke. If they suffer a stroke, medical emergency teams may be reluctant to give them tPA due to fears that the combination of drugs might cause dangerous brain bleeding.
Researchers at the University of Michigan Stroke Program, however, found that this fear is unfounded in many cases. They looked at data from more than 800 stroke patients who received tPA at 28 Michigan hospitals. Just less than half of them had been taking aspirin or the blood thinner drug Plavix (clopidogrel) before their stroke.
After they adjusted for various patient characteristics, the researchers found no significant difference in the rate of brain bleeding between patients who had been taking aspirin or Plavix and those who weren't taking any blood thinners.
The findings, published in the journal Academic Emergency Medicine, should help reassure medical staff and patients that tPA is safe to use in patients who have been taking aspirin or Plavix, the researchers said.
"This study, from a broad range of hospitals, provides solid evidence based on real-world use of tPA that physicians should not alter their decision-making based on aspirin or [Plavix] use when treating stroke patients with tPA," study author Dr. William Meurer, an assistant professor of emergency medicine at the University of Michigan Medical School, said in a university news release.
The researchers noted, however, that their study did not include patients taking more powerful blood thinners, such as warfarin (Coumadin), heparin, dabigatran (Pradaxa) or rivaroxaban (Xarelto). The use of tPA in patients taking these drugs needs much more study.
The U.S. Agency for Healthcare Research and Quality has more about blood thinners (http://www.ahrq.gov/patients-consumers/diagnosis-treatment/treatments/btpills/ ).
SOURCES: University of Michigan Health System, news release, March 12, 2013